Javascript is not enabled.

Javascript must be enabled to use this site. Please enable Javascript in your browser and try again.

Skip to content
Content starts here
CLOSE ×
Search
Leaving AARP.org Website

You are now leaving AARP.org and going to a website that is not operated by AARP. A different privacy policy and terms of service will apply.

Are You Taking Too Much of This Common Pain Reliever?

With the ingredient present in more than 600 drugs, it's easy to overdo it


spinner image a woman holding two white pills to take to relieve pain
AARP; (Source: Getty Images)

You wouldn’t knowingly exceed the dosage on a pain reliever. But if you regularly reach for a common analgesic to treat any one of a number of ailments — whether it’s arthritis or back pain, the flu or seasonal allergies — you might inadvertently be doing just that.

Acetaminophen (a.k.a. Tylenol) isn’t merely a standalone remedy for, say, the occasional headache, back pain or muscle aches; it’s also commonly included in medications that treat the above health woes and others. According to the U.S. Food & Drug Administration (FDA), more than 600 drugs — both prescription and over the counter — contain acetaminophen to help curb pain and reduce fever.   

spinner image Image Alt Attribute

AARP Membership— $12 for your first year when you sign up for Automatic Renewal

Get instant access to members-only products and hundreds of discounts, a free second membership, and a subscription to AARP the Magazine. Find out how much you could save in a year with a membership. Learn more.

Join Now

And while it’s easy to assume that anything sold off the shelf at your local pharmacy lacks the power to do serious harm, the truth is “just because it’s over the counter doesn’t mean it’s a safe medicine,” says Mohammed Issa, M.D., assistant professor at Harvard Medical School and medical director of the Pain Management Center at Brigham and Women’s Faulkner Hospital. “Too little or too much of anything can be dangerous — even an over-the-counter medicine like acetaminophen.”

Here’s what you need to know.

Does acetaminophen carry more risks than other pain relievers? 

In a word: no. Nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin, ibuprofen (Advil, Motrin) and naproxen (Aleve, Naprosyn) carry risks. Namely, they can irritate the stomach and intestinal lining, and they can increase your risk for heart attacks and stroke, says George Le, M.D., assistant professor at Baylor College of Medicine in Houston. But it takes a larger amount to overdose on these pain meds.

“Acetaminophen has a much wider focus on it because of the notion that it’s the safest pain reliever out there,” Issa explains. “Because of that notion, patients are using it and [often] overusing and abusing it.”

Unlike NSAIDs, acetaminophen is processed through your liver. So — no surprise — if you take too much, your liver pays the price. According to the National Institutes of Health, acetaminophen toxicity is the No. 1 cause of liver transplants in the U.S. It’s also responsible for 56,000 trips to the emergency room and 500 deaths per year in the U.S.; half of them due to unintentional overdoses.

How much is too much?

The maximum dosage of acetaminophen for the average healthy adult is 4,000 milligrams (mg) per day. But that’s a general guideline, Issa says. In older people, the daily max may still be toxic to the liver.

Insurance

AARP® Vision Plans from VSP™

Exclusive vision insurance plans designed for members and their families

See more Insurance offers >

“If you’re taking it over a long period of time ... I would recommend less than that, maybe even 3,000 mg per day, especially if you have coexisting conditions that increase the risk of liver damage because you start accumulating toxic compounds in your body,” Issa says. “The more there are of these toxic compounds, the more injury to the liver.”

When to see a doctor

Symptoms of an acetaminophen overdose include nausea, vomiting, abdominal pain and, as it progresses, a yellowing of the eyes and skin, Le says.

“You may not have specific symptoms right off the bat, but within two to three days, a pain in the upper right side of the abdomen,” between your ribs and your belly button, sets in, and the whites of your eyes turn yellow, all of which suggest liver damage.

But here’s where things get complicated: Some people have no symptoms; with others, it may take several days for symptoms to surface. And even when they become apparent, they can mimic those of the flu or a cold, making them easy to disregard.

“Once you start seeing that yellowish discoloration, it’s more evident that the liver injury is starting to happen,” Issa says. “That why it’s important to watch for early warning signs, so you can seek medical care before it proceeds to complete liver damage.”

spinner image AARP Membership Card

Join AARP today for $16 per year. Get instant access to members-only products and hundreds of discounts, a free second membership, and a subscription to AARP The Magazine. Find out how much you could save in a year with a membership. Learn more.

Play it safe 

To avoid the risks that come with taking too much acetaminophen:

Read the fine print. Before you buy a particular pain reliever, read the Drug Facts label to see if acetaminophen is listed among the ingredients, especially if you’re using multiple analgesics at the same time. If too many contain acetaminophen, talk to your health care provider about whether it makes sense for you to substitute one or more with an NSAID.

“There are so many compounds out there that have acetaminophen in them, and it's not advertised, and we’re not even aware of them,” Issa says. “With any medicine we take, it’s really important to see if it includes acetaminophen because that should be counted in the total amount of acetaminophen that is considered safe.”

Do the math. Look at the label of all the pain relievers you’re taking and note the overall number of milligrams of acetaminophen. When taking stand-alone acetaminophen, keep in mind: Each capsule or tablet may contain anywhere from 325 to 650 milligrams of the drug. At the higher levels, it can be easy to unwittingly exceed the maximum dosage.

Know whether your medications interact. When your doctor prescribes a new medication, ask whether it contains acetaminophen, since that’s often included in combination with certain drugs (opioids and the antihistamine diphenhydramine, for example). Remind them of everything else you’re taking, both prescription and nonprescription, as well as supplements. For the existing prescriptions in your medicine cabinet, look for a list of ingredients on the container label. If you can’t find it, call your pharmacy. “Some medications can interact with acetaminophen — including anti-seizure meds, blood thinners and supplements like St. John’s wort,” Le notes.

Avoid alcohol. People who take acetaminophen and drink alcohol to excess are asking their livers to work overtime. “One of the most common causes of liver failure worldwide is in people who drink a lot of alcohol and take acetaminophen,” Issa says. Drinking alcohol causes the liver to convert more of the acetaminophen you take into toxic byproducts. If you drink, stick with the Dietary Guidelines for Americans-recommended amount: no more than two drinks per day for men and one per day for women.

Discover AARP Members Only Access

Join AARP to Continue

Already a Member?